Too much filler or just normal swelling? (Photo)

I had Juviderm under my eyes one week ago. For 6 days I have these lumps and a lines under my eyes. Is this normal? Will this go away?

Doctor Answers 9

Filler in the tear trough area

Filler injections in the tear trough area has some associated risks, particularly if placed superficially. Dissolving also carries some risk - the hyaluronidase may dissolve the Juvederm as well as your body's natural hyaluronic acid. This could produce lumpiness that is hard to treat. A hasty decision is not necessary! I would recommend waiting for the swelling to subside first, and then see an experienced Oculoplastic surgeon who is experienced with fillers around the eye area. Your options will include: doing nothing if the appearance is better, hyaluronidase to dissolve the filler, or strategic injection of filler to smooth the lumpiness. Best wishes.

Charlottesville Oculoplastic Surgeon
5.0 out of 5 stars 3 reviews

Lumps and swelling after Juvederm

This is a great question. Lumps and swelling are common after filler treatment. For my patients I recommend gently massaging the area for five minutes at a time, five times per day, for the first five days. Applying cold compresses will help with swelling. Lumps, bruises, and swelling are normal for the first two weeks after any filler treatment. I like to see my patients about two weeks after their treatment to take follow up photographs and make sure everything looks good. I agree that Juvederm is more hydrophilic than Restylane and Belotero so it draws more water into the area, so is can give more of a full appearance. I also prefer Restylane in the tear troughs. I recommend following up with your doctor about two weeks after your treatment for further assessment. Good luck!

Alex Eshaghian, MD, PhD
Encino Physician
5.0 out of 5 stars 1 review

Swelling in tear trough area after injection.

Swelling of fillers in the tear trough area can be normal.  However, superficial injections can lead to visible product.  In your case, this seems to be more likely given the picture.  If the areas do not reduce over time, the filler will likely need to be partially resolved with hyaluronidase.  Make sure to always seek out an expert injector when considering filler injections as it can save you time, money, and issues.

Kyle Coleman, MD
New Orleans Dermatologic Surgeon
5.0 out of 5 stars 7 reviews

Lumps and lines

If filler is placed under the eyes, usually the swelling lasts for about 2 weeks.  If you still have lumps, it is likely filler, and you  may want to dissolve it.

Steven Wallach, MD
New York Plastic Surgeon
4.1 out of 5 stars 24 reviews

Juvederm under the eyes - not it's swollen

Thank you for asking about your Juvederm to the under-eye area.
  • Juvederm attracts water - and can cause visible swelling in thin skin such as the eyes.
  • Resytlane and Belotero do not have this effect and are the preferred fillers under the eyes.]
  • Please notify the doctor who treated you and make an appointment for a week.
  • If the problem has not resolved, dissolving with hyaluronidase is the easiest next step.
Always see a Board Certified Plastic Surgeon. Best wishes  - Elizabeth Morgan MD PHD FACS

Juvederm injection to tear troughs

Sorry to hear about your experience. Unfortunately, Juvederm is not the ideal filler for the tear troughs as it is hydrophilic and retains water. My preferred fillers for the tear trough are Restylane and Belotero. In your case, I would wait 1-2 more weeks to see if the swelling improves. If it does not, I would probably have it reversed with hyaluronidase. I would then go to an experienced injector for Belotero or Restylane injection. Again, sorry to hear about your experienced but it can be corrected.

Swelling after Juvederm

You should contact your provider and be seen for a follow up.  Swelling and bruising are common side effects after having Juvederm injections.  Juvederm and other hyaluronic acids can be dissolved with an enzyme called Hyaluronidase.

Martin Jugenburg, MD
Toronto Plastic Surgeon
4.9 out of 5 stars 415 reviews


Thank you for posting your question. Since your treatment was not quite 1 week ago, I would encourage you to go back and be evaluated by the physician who injected you. Without being able to examine you it is difficult to fully elaborate based only on a photo and certainly swelling could still be present. If the lumps persist despite swelling reduction, your physician can inject an enzyme to dissolve the product. Best of luck to you.

Kimberly Singh, MD
Atlanta Plastic Surgeon
4.8 out of 5 stars 18 reviews


Thank you for sharing your case and photos.  Make sure that your injector is aware of your condition.  I usually don't like to use Juvederm in the tear trough - Restylane silk or Belotero are better options for the thin skin around the eye.  Luckily, the condition can be dissolved with enzyme injections.  Good luck!

Samuel Baharestani, MD
Long Island Oculoplastic Surgeon
4.8 out of 5 stars 21 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.